Indiana, 2024Flooding in Indiana, May 19 to 22, 2024
May 19 to 22, 2024 · NWS PAH · 2 events in 2 counties and zones
Multiple heavy rain events over the White River basin from May 14th to 17th resulted in rising water levels along the White River with brief minor flooding at Petersburg and Hazleton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple heavy rain events over the White River basin from May 14th to 17th resulted in rising water levels along the White River with brief minor flooding at Petersburg and Hazleton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 12:12 PM EST, 18 minutes earlier. Its key messages:
- Dry and very warm conditions are expected Sunday through Tuesday.
- Chances of thunderstorms return to the forecast Tuesday night and continue through next Saturday. Wednesday afternoon through Wednesday night will have the best chances of thunderstorms and some potential for severe weather. A heavy rainfall and flooding threat could eventually develop.
Area forecast discussion, May 19, 12:12 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1212 PM CDT Sun May 19 2024
.KEY MESSAGES...
- Dry and very warm conditions are expected Sunday through
Tuesday.
- Chances of thunderstorms return to the forecast Tuesday night
and continue through next Saturday. Wednesday afternoon
through Wednesday night will have the best chances of
thunderstorms and some potential for severe weather. A heavy
rainfall and flooding threat could eventually develop.
&&
.DISCUSSION...
Issued at 343 AM CDT Sun May 19 2024
Dense fog has developed just over the border in NE Arkansas and
NW Tennessee, where more substantial rainfall fell yesterday.
Across the Quad State, a few climatologically favored sites
have had reduced vsbys, with only CGI dropping below a mile for
now. Patchy fog early this morning near the rivers/lakes and in
areas which received rainfall Saturday is possible, and an SPS
has been issued for this concern.
Ridging moves over the Quad State Sunday through Tuesday,
allowing for dry conditions and temperatures to soar to well
above normal. An upper level disturbance moving northeastward to
the Northern Great Lakes Monday may slightly disrupt the ridge,
but models agree on high pressure centered to our east keeping
the rain to our northwest. Light winds today will become breezy
and southerly by Tuesday; a Lake Wind Advisory may eventually be
needed for Tuesday. Highs today reach the mid to upper 80s with
more than a few 90s likely on Tuesday. Dew points remain in the
60s throughout, not high enough to add more than a couple
degrees for the heat index vs temperature, but as it is this
will be the hottest weather so far this year so treat outdoor
activities like summertime.
Models continue shifting a little later on the midweek system as
low pressure tracks northeastward from the lee of the Rockies
towards the Upper Midwest. Of the three ensembles, the GFS is
the faster in progressing the low. A boundary with showers and
thunderstorms approaches the Quad State Tuesday evening, but
ensembles show decreasing thunder chances as it moves into the
Quad State and the NAM struggles to maintain much more than
showers. The D3 SPC outlook shifts westward and limits
northwestern portions of the Quad State to a marginal risk.
The cold front will provide better forcing, though a timing
near Wednesday evening or possibly even into the overnight hours
may be somewhat limiting. Convective parameters are present and
adequate, suggesting a few strong to severe storms are
possible. In the end, the more important question may be how far
into Tennessee the front can reach. High pressure passes by to
our north Thursday but the frontal boundary could result in
several rounds of showers for the remainder of the week as many
models bring in a smaller scale disturbance from the southwest.
Models still have fairly broad uncertainty regarding northern
stream systems for the end of the week and weekend but suggest
active weather. Repeated rounds of rainfall for an already rainy
month may result in some flooding issues.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1212 PM CDT Sun May 19 2024
The TAFs are VFR. A south wind will increase late Monday morning
and few gusts to around 15kts will be possible, mainly at KMVN.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...ATL
AVIATION...DRS
Hazardous weather outlook, May 19, 4:43 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
443 AM CDT Sun May 19 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-200945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
443 AM CDT Sun May 19 2024 /543 AM EDT Sun May 19 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are forecast Tuesday night through Friday. The best
chances at this time appear to be Wednesday into Wednesday night.
A few severe storms cannot be ruled out in this period. The
potential exists for multiple rounds of thunderstorms through the
end of the week, and that could eventually lead to a heavy
rainfall and flooding threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through Tuesday.
Flood, Pike
- When
- May 19, 12:30 PM EST to May 22, 12:15 PM EST
- Where
- Pike County, Petersburg to 1.28 mi NNW of Algiers
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Minor flooding of some low-lying agricultural lands and low oil fields occurred around Petersburg.
Flood, Gibson
- When
- May 20, 9:15 PM CST to May 22, 5:00 PM CST
- Where
- Gibson County, 0.66 mi N of Giro to 0.24 mi NW of Hazleton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.510, -87.470
Minor flooding of low-lying agricultural lands and oil fields occurred near Hazleton.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 20242 injured · $1.1 million · EF2 · 80 events
- Tornadoes and Flash Flood in Iowa, May 19 to 21, 2024$85,000 · EF2 · 23 events
- Tornadoes and Flash Flooding in Nebraska, May 19 to 21, 2024$835,000 · EF0 · 51 events
- Tornadoes and Hail in Colorado, May 19, 2024EF2 · 8 events
- Tornadoes and Flooding in Kansas, May 19 to 20, 2024EF1 · 66 events
- Tornadoes and Hail in Kansas, May 19, 2024EF0 · 33 events
- Hail and Damaging Winds in Kansas, May 19, 20243 in hail · 32 events
- Tornadoes and Damaging Winds in Kansas, May 19, 2024EF1 · 8 events
- High Wind and Strong Wind in California, May 19 to 20, 2024$20,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Georgia, May 19, 2024$2,000 · 1.5 in hail · 14 events
- Hail and Damaging Winds in South Dakota, May 19, 202470 kt wind · 12 events
- Hail and Damaging Winds in South Carolina, May 19, 2024$6,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179119, 1179120.